Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 55, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 1997, 9:19 PM CDT for Gray County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1997, 9:19 PM CDT (02:19 UTC)
- Expired
- May 18, 1997, 9:50 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Gray County, KS
The radar
The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 9:25 PM CDT | Thunderstorm Wind 52 | Cimarron, KS | |
| May 18, 9:27 PM CDT | Hail 0.88 | Cimarron, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2816 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
809 WUUS1 KDDC 190220 RRA SVRDDC KSC069-190250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 919 PM CDT SUN MAY 18 1997 * SEVERE THUNDERSTORM WARNING FOR GRAY COUNTY IN SOUTHWESTERN KANSAS * UNTIL 950 PM CDT * SOME LOCATIONS AFFECTED CIMARRON BY 930 PM CDT HAGGARD ELEVATOR BY 935 PM CDT ENSIGN BY 940 PM CDT * AT 916 PM CDT...SPOTTERS REPORTED A SEVERE THUNDERSTORM IN THE 5 MILES WEST OF CIMARRON MOVING SOUTHEAST AT 25 MPH. * THIS STORM HAS PRODUCED HAIL UP TO GOLFBALL SIZE. THIS STORM WILL LIKELY PRODUCE LARGE HAIL IN EXCESS OF TWO INCHES IN DIAMETER. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. WINDS GREATER THAN 55 MILES AN HOUR ARE ALSO POSSIBLE. STOUT/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:16 PM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, May 18, 3:16 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT SUN MAY 18 1997 18Z SURFACE MAP INDICATING TROUGH PASSAGE THROUGH WESTERN 2/3 OF FA WITH THERMAL LOW JUST EAST OF DDC. ATMOSPHERE STILL MODERATELY CAPPED BUT EXPECT CCT TO BE REACHED IN SERN ZONES AFTER 21Z. MODIFIED SOUNDING OFFERED AROUND 1000 J/KG AT DDC AND 1500 J/KG IN P28 AREA LATE THIS AFTERNOON. ISOLATED STORMS SHOULD FIRE MAINLY SERN ZONES WHERE CAP IS WEAKEST AND MOISTURE CONVERGENCE BEST. WITH H7-H5 DELTA T AN IMPRESSIVE 23 DEG THIS MORNING CANNOT RULE OUT ISOLD STORM OVER THE WEST ZONES ONCE CCT IS REACHED...EVEN THOUGH SURFACE FEATURES BECOMING INCREASINGLY LESS FAVORABLE FOR ANYTHING ORGANIZED. ALTHOUGH NOT MENTIONED IN ZONES...ISOLD SEVERE WITH MAINLY LARGE HAIL IS A POSSIBILITY IN EASTERN ZONES WHERE STORMS DO POP THIS EVENING. LATER TONIGHT...STRONG LATE SPRING FRONT PUSHES THROUGH FA WITH THE BEST CHANCE FOR PRECIP THIS FP OVER AREA. ETA INITIALIZED BEST WITH DOUBLE VORT ENTERING NORTHERN PLAINS ALTHOUGH ETA IS ALSO A LITTLE TOO FAR SOUTH WITH LEAD WAVE. ALSO...ALL MODELS INITIALIZED SEVERAL DEGREES TOO COOL AT H7 HOWEVER GOOD CAA IS UPSTREAM AND SHOULD GRAZE FA ONCE H7 TROUGH PASSES. BEST DYNAMICS WILL REMAIN TO OUR NORTH WITH TRAILING VORT LOBE SHEARING OUT OVER NE AND NORTHERN KS DURG DAY MONDAY. WITH DECENT MOISTURE LEVELS BEHIND THERMAL TROUGH AND AHEAD OF COLD FRONT LOW LEVEL FORCING WILL BE SUFFICIENT FOR BROKEN LINE OF CONVECTION LATER TONIGHT OVER CWA. MSL PRESSURES AROUND 4 MB TOO LOW ON MODELS UPSTREAM IN CANADIAN AIRMASS AND BELIEVE FRONT WILL MOVE THROUGH ON SCHEDULE IF NOT A LITTLE SOONER. ATMOSPHERE UNSTABLE ENOUGH TONIGHT FOR THUNDER ALL AREAS BUT SHOULD REMAIN BELOW SEVERE LEVELS. WILL MENTION ISOLD EVENING STORMS WITH INCREASING CLOUDS AND BEST CHANCE LATER TONIGHT. ON MONDAY...H9-H8 BAROCLINIC ZONE PUSHES QUICKLY THROUGH SOUTHWEST KS AS SURFACE RIDGE BUILDS IN. SKIES SHOULD CLEAR QUICKLY ALL BUT SOUTHERN ZONES. FORECAST PROBLEM IS RESIDUAL MOISTURE IN SOUTHWEST COMBINED WITH DEVELOPING UPSLOPE FLOW. WILL KEEP SKIES MOSTLY CLOUDY IN WEST BUT NOT MENTION PRECIP. WITH SURFACE RIDGE OVER FA MONDAY NIGHT WE SHOULD RADIATE INTO 40S WITH LIGHT WINDS AND FAIR SKIES. TUESDAY...MONSOON MOISTURE BEGINS WORKING NORTHEAST ACROSS ROCKIES ASSOCIATED WITH OLD SW LOW. UPSLOPE SOUTHEASTERLY FLOW...COMBINED WITH SOME RETURN MOISTURE AND INCREASING PVA WEST MAY SUPPORT FRONT RANGE CONVECTION WORKING INTO WEST KANSAS BY LATE AFTERNOON. HAVE INCLUDED 20 PERCENT POPS FOR THIS POSSIBILITY. LONGER RANGE LOOKS MUCH MORE FAVORABLE FOR INCREASED CONVECTION AS SUB-TROPICAL MOISTURE GETS INTO THE PICTURE WITH SOUTHWESTERLY H5 FLOW. R .DDC...NONE DDC 051/067 045/072 052 610 GCK 050/066 045/073 052 61- EHA 050/065 047/075 051 511 LBL 052/066 047/075 053 51- HYS 048/065 043/073 054 610 P28 056/071 048/074 058 720 STOUT
In the hours before
Special weather statement, May 18, 7:50 PM CDT, 1 hour 29 minutes before
KSZ-083-190600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 750 PM CDT SUN MAY 18 1997 ...FLOOD WARNING FOR HODGEMAN COUNTY CANCELLED... A FLOOD WARNING WAS INADVERTANTLY ISSUED FOR HODGEMAN COUNTY. THERE IS NO FLOOD WARNING IN EFFECT FOR HODGEMAN COUNTY. MCAVOY
Special weather statement, May 18, 7:53 PM CDT, 1 hour 26 minutes before
KSZ-083-190600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 750 PM CDT SUN MAY 18 1997 ...FLOOD WARNING FOR HODGEMAN COUNTY CANCELLED... A FLOOD WARNING WAS INADVERTANTLY ISSUED FjOR HODGEMAN COUNTY. THERE IS NO FLOOD WARNING IN EFFECT FOR HODGEMAN COUNTY. MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:03 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 32 min |
| May 18, 7:15 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 65 min |
| May 18, 7:27 PM CDT | Tornado Warning | DDC | Pratt | 48 min |
| May 18, 7:37 PM CDT | Flash Flood Warning | DDC | Pratt | 4 hr |
| May 18, 7:46 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 59 min |
| May 18, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 48 min |
| May 18, 8:10 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 50 min |
| May 18, 8:34 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 46 min |
| May 18, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 49 min |
| May 18, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 62 min |
| May 18, 9:25 PM CDT | Flash Flood Warning | DDC | Pratt | 4 hr |
| May 18, 9:31 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 64 min |
| May 18, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 50 min |
| May 18, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 48 min |
| May 18, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 60 min |
| May 18, 10:10 PM CDT | Tornado Warning | DDC | Ford | 50 min |
| May 18, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 62 min |
| May 18, 11:00 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 45 min |
| May 18, 11:01 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 59 min |
| May 19, 12:50 AM CDT | Flash Flood Warning | DDC | Pratt | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.